In the wake of a full moon, I woke this morning to three degrees. Winter still has its grip on us, the temps not expected to rise above freezing for another week, plus a foot or more of snow coming in the next couple of days.
Tomorrow, I am set to reduce Calvin’s benzodiazepine once again, lowering it to two milligrams per day from a high of thirty-five three years ago when he weighed far less. And though this represents a greater than ninety-five percent reduction, it will take us over seven months to get Calvin completely off of the stuff.
I was lamenting yesterday that I had ever agreed to put Calvin on a benzodiazepine, Klonopin, when he was tiny and only three. Dr. Rx had told me that it was meant simply as a bridge drug while another one got up to speed. But what I had failed to question was his insistence to add it to a two-drug cocktail, and if I knew then what I know now, I would have resisted adding the benzo to his regime. Though I continued to press, Dr. Rx kept Calvin on Klonpin for over a year, and it took the use of a second one, Onfi, a year later under the care of a different neurologist to get him safely and effectively off of it. And though Benzos are meant only for temporary use because of their propensity to cause addiction, Calvin has been on Onfi since he was five; he's now thirteen.
Recently, I read an open letter about the trouble with benzodiazepine withdrawal, and though I’m fully aware of their dangers and heinous side effects, it killed me to hear it first hand from a victim, knowing with great certainty as a witness that Calvin is suffering in similar ways:
We trusted our doctors and took a pill, as prescribed, and it damaged one of the two main “circuit boards” that regulate our brains. We have damaged GABA receptors, which means our bodies and minds don’t have the ability to slow/calm down. We suffer from chemical brain damage that can take a long time (sometimes years) to heal. Many of us have severe physical symptoms: painful joints, bones, muscles, teeth, eyes, mouth, etc. Our skin burns. It feels as if we have bugs crawling under our skin, or that bees are stinging us. Our muscles twitch and spasm. Our legs are weak and our balance is off; walking is difficult. But some of us do walk, and walk, and walk, as we are suffering from akathisia, a movement disorder that causes an inner restlessness and a compelling need to be in constant motion. We have painful and frightening pressure in our heads, making it feel as if the world is sloshing around us. Many of us are bedridden for months at a time, unable to take care of the most basic of human needs. We can’t think properly, and our memory is impaired. There are countless other physical symptoms that we may have as this is not an exhaustive list. What we want our friends and family to know is that we are sick and in pain. It’s hard to manage our lives. Many of us are unable to work or to function in our roles and duties as a parent. On top of being physically sick, we have mental symptoms as well.
Without a functioning GABA system to calm the fight/flight/freeze response of our brains, we live in a state of fear, anxiety, paranoia, or terror. We may have depersonalization or derealization. Frequent panic attacks are common. In benzo withdrawal, we lose the ability to feel positive emotions. Love, happiness, and joy are not within our reach. We slog through our days feeling a zombie-like doom and gloom. Intrusive and looping thoughts are common. We have very little control over our minds. Visual, auditory, and olfactory hallucinations are not uncommon. We wish that our friends and family understood how frightening it is to lose the ability to think rationally and to no longer feel as if you are the same person you were before benzo withdrawal. It is hard to live in the altered reality that benzo withdrawal can create.
What compounds my despair is the fear of what benzodiazepines do to the developing brain of a toddler, tween or teen. I wonder if Calvin will ever go back to being what he might have been. I wonder if the benzos are why Calvin spoke only one word once: Mama. I wonder if the benzos are why his memory and ability to learn have been so severely limited. I wonder if he will ever fully calm, if he’ll stop his fidgeting fingers, if he’ll stop poking his eye and grinding his teeth, stop his shrieking. Or, has his brain been forever damaged by the fiends?
Some have told me that we mothers of children with chronic epilepsy suffer from traumatic stress syndrome, the word “post” conspicuously missing since we deal with the trauma of our children’s condition in real time. I'm not sure I totally agree, but I do know that dealing with my son's condition amplifies any worries over money and time, deepens the burden of everyday living, exacerbates emotions such as anger and angst, strangles my patience with the ordinary and tests the limits of tenuous relationships.
But, with luck, in less than a year my boy will be all done with benzodiazepines and will truly begin to heal. My hope is that we, too, will be on the mend, moving forward beyond some of our most troubling times.
|Calvin signing "all done" Photo by Michael Kolster|
Always cheering on Calvin and others undergoing this withdrawal.ReplyDelete
...and cheering you for dealing so beautifully with this unrelenting and unexpected journey!ReplyDelete